By Kathryn Doyle
(Reuters Health) - People who take certain popular heartburn medications, like omeprazole (Prilosec), are at increased risk of heart attack, according to a data mining study by U.S. researchers.
The drugs, called proton-pump inhibitors (PPIs), lower acidity in the stomach and prevent the burning sensation in the esophagus that indicates acid reflux.
There have been questions about the safety of these drugs for people who have had a coronary event like a heart attack, said lead author Nigam H. Shah of Stanford University in California, but most research has focused on the interaction between these drugs and the blood thinner clopidogrel (Plavix).
"Now, given the underlying biology and the effect of these drugs in reducing nitric oxide in the blood vessel walls, the observed association is not super surprising," Shah told Reuters Health by email.
Although the results are compelling, this study does not prove that PPIs cause heart attacks, however, he said.
More than 20 million people in the U.S. use one of these PPI drugs each year, he and his coauthors write in the journal PLOS ONE.
The researchers used clinical notes recorded at Stanford University since 1994 and a web-based electronic health record system of mostly private practices. They searched more than 16 million clinical records for almost three million U.S. adults to record incidence of PPI use and of cardiovascular risk.
They found that people with gastrointestinal reflux disease who took PPIs were 16 percent more likely to experience a heart attack than those who did not, and were twice as likely to die of a heart issue.
The new results are interesting and add to an ongoing debate, but "based on our current knowledge about PPIs, including this new study, we do not have enough information to change guidelines," said Dr. Mette Gitz Charlot of Gentofte University Hospital in Hellerup, Denmark.
An older class of heartburn drug, called H2 blockers, which include famotidine (Pepcid AC) and ranitidine (Zantac), were not associated with increased cardiovascular risk, Shah's team found.
PPIs reduce the amount of nitric oxide in blood vessel walls, which is meant to relax and protect them, Shah said. Taking away that protection may increase heart attack risk, he said.
Stopping the drug would allow nitric oxide levels to get back to normal, so taking the drug for a shorter period, like two weeks, as recommended, might be quite safe, he said. But some people take PPIs for much longer than recommended.
"Other studies have suggested different explanations, but as the authors point out it might not be the PPI treatment that causes the increased risk of heart attack in heartburn patients," Charlot told Reuters Health by email. "It is possible that PPI usage is merely a marker of a sicker patient population."
Angina, chest pain caused by reduced blood flow to the heart, can mimic the symptoms of heart burn and it is possible that misdiagnosed patients explain the increase in risk, she noted.
Patients with heart disease should discuss an alternative, like an H2 blocker, if they need to take such drugs for a long duration, Shah said.
But patients should not stop treating their gastroesophageal reflux disease without talking to their doctors, and should keep in mind that H2 blockers are less effective at treating it than PPIs, Charlot said.
"If you have been using PPIs over the counter for a long time, tell your doctor," Shah said.
SOURCE: http://bit.ly/IZdYOk PLOS ONE, online June 10, 2015.
Also on HuffPost:
HuffPost Lifestyle is a daily newsletter that will make you happier and healthier — one email at a time. Learn more